Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Goodland, KS

April 1, 201013 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Apr 1, 2010, 4:20 AM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 1, 2010, 1:00 PM CDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2010, 4:20 AM CDT (09:20 UTC)
In effect from
Apr 1, 2010, 1:00 PM CDT
Expired
Apr 1, 2010, 9:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 3:00 PM CDTNON-TSTM WND GST 639 Nne Kit Carson, CO
Apr 1, 3:45 PM CDTNON-TSTM WND GST 59Firstview, CO
Apr 1, 4:38 PM CDTNON-TSTM WND GST 6012 N Goodland, KS
Apr 1, 4:49 PM CDTNON-TSTM WND GST 609 Nne Kit Carson, CO
Apr 1, 7:49 PM CDTNON-TSTM WND GST 619 Nne Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS83 KGLD 010920
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
320 AM MDT THU APR 1 2010

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS APPROACHING
55 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT
TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TRI-STATE
AREA. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011800-
/O.UPG.KGLD.FW.A.0002.100401T1800Z-100402T0100Z/
/O.NEW.KGLD.FW.W.0002.100401T1800Z-100402T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
320 AM MDT THU APR 1 2010 /420 AM CDT THU APR 1 2010/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...252...253...254
IN KANSAS...1...2...3...4...13...14...15...16...27
...28...29...41...42
IN NEBRASKA...79...80...81

VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH
WILL BE COMMON THIS AFTERNOON. THESE WINDS WILL COMBINE WITH
RELATIVE HUMIDITY READINGS OF 10 TO 15 PERCENT...CREATING CRITICAL
FIRE WEATHER CONDITIONS. ANY FIRES THAT DO DEVELOP WILL LIKELY
SPREAD OUT OF CONTROL VERY QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

07
2 follow-up statements
767 
WWUS83 KGLD 011748
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MDT THU APR 1 2010

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS
APPROACHING 55 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF
10 TO 15 PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE TRI-STATE AREA. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020200-
/O.CON.KGLD.FW.W.0002.100401T1800Z-100402T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM MDT THU APR 1 2010 /1248 PM CDT THU APR 1 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...252...253...254
IN KANSAS...1...2...3...4...13...14...15...16...27
...28...29...41...42
IN NEBRASKA...79...80...81

VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH
WILL BE COMMON THIS AFTERNOON. THESE WINDS WILL COMBINE WITH
RELATIVE HUMIDITY READINGS OF 10 TO 15 PERCENT...CREATING
CRITICAL FIRE WEATHER CONDITIONS. ANY FIRES THAT DO DEVELOP WILL
LIKELY SPREAD OUT OF CONTROL VERY QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
529 
WWUS83 KGLD 020156
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU APR 1 2010


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020300-
/O.EXP.KGLD.FW.W.0002.000000T0000Z-100402T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
756 PM MDT THU APR 1 2010 /856 PM CDT THU APR 1 2010/

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...252...253...254
IN KANSAS...1...2...3...4...13...14...15...16...27
...28...29...41...42
IN NEBRASKA...79...80...81

RELATIVE HUMIDITY VALUES ARE INCREASING THIS EVENING. CONSEQUENTLY
THE FIRE THREAT HAS LESSENED. THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:30 AM CDT, 50 minutes earlier.

Area forecast discussion, Apr 1, 3:30 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT THU APR 1 2010

.DISCUSSION...
230 AM MDT THU APR 1 2010

VERY STRONG 500 JET OF 70-90 KTS WILL MOVE OVER THE FORECAST AREA
DURING TIME OF PEAK HEATING AHEAD OF A LARGE UPPER TROUGH AND COLD
FRONT THAT WILL MOVE INTO THE NORTHWEST AND WESTERN PARTS OF THE
FORECAST AREA AROUND OR SHORTLY AFTER 00Z. TEMPERATURES NEAR 70 IN
EASTERN COLORADO AND LOW 80S IN THE MCCOOK AND HILL CITY AREAS
TODAY WILL FALL ABOUT 25 DEGREES FRIDAY INTO THE MID TO UPPER 40S
WEST TO MID 50S EAST FRIDAY AS THE UPPER TROUGH AXIS MOVES INTO
THE AREA. FOR SATURDAY FLOW BECOMES ZONAL WITH TEMPERATURES
REBOUNDING BACK INTO THE LOW TO MID 60S.

VERY STRONG WINDS FROM THE 500 JET WILL MIX TO THE SFC RESULTING
IN SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS OF 50 MPH POSSIBLE.
THE WINDS AND VERY DRY AIR WILL RESULT IN RH VALUES OF 10 TO 15
PERCENT. AS A RESULT...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG
WARNING FOR THE ENTIRE FORECAST AREA AND ISSUE A WIND ADVISORY
FOR ALL BUT RED WILLOW COUNTY NEBRASKA...DECATUR AND NORTON
COUNTIES OF KANSAS. UPDATES WILL SURELY BE NEEDED BY DAY SHIFT AS
THE EVENT UNFOLDS.

WINDS WILL BE GUSTY FROM THE NORTHWEST FRIDAY AFTERNOON AND BELOW
ADVISORY CRITERIA.

AS FAR AS PRECIPITATION CHANCES...CANT TOTALLY RULE OUT A FEW
SHOWERS AS THE FRONT MOVES THROUGH AND CURRENT SLIGHT CHANCE POPS
LOOK GOOD. NAM WOULD SUGGEST PRECIP ENDS FRIDAY BUT GFS AND SREF
SUGGEST LIGHT SHOWERS REMAIN POSSIBLE...WILL MAINTAIN CURRENT
FORECAST WHICH MATCHES UP WITH SURROUNDING OFFICES. REMAINDER OF
FORECAST THROUGH SATURDAY NIGHT DRY.

SUNDAY-WEDNESDAY...NO CHANGES MADE.

07

&&

.AVIATION...
1031 PM MDT WED MAR 31 2010

06Z TAFS...VFR WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD FOR BOTH
KMCK AND KGLD. GUSTY SOUTHWEST WIND EXPECTED THU/THU NIGHT IN
RESPONSE TO A TROUGH MOVING INTO THE ROCKIES.

FS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
     PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR KSZ001-002-013>016-027>029-041-042.

NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
     PM CDT/ THIS EVENING FOR NEZ079>081.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
     CDT/ THIS EVENING FOR NEZ079-080.

CO...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ252>254.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ090>092.

&&
Hazardous weather outlook, Mar 31, 12:54 PM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MDT WED MAR 31 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1154 AM MDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEST OF HIGHWAY 25 ON
THURSDAY AFTERNOON AS RELATIVE HUMIDITY VALUES DROP BELOW 15 PERCENT
AND SOUTHWEST WINDS INCREASE TO AROUND 30 MPH WITH HIGHER GUSTS.
OUTDOOR BURNING IS NOT RECOMMENDED. STAY TUNED FOR POSSIBLE FIRE
WEATHER WATCHES OR RED FLAG WARNINGS. A WIND ADVISORY MAY ALSO BE
NEEDED.

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:10 AM CDTWind AdvisoryGLDCheyenne, Gove, Graham, Greeley, Logan, Rawlins and 5 more17 hr
Apr 1, 3:39 PM CDTHigh Wind WarningGLDCheyenne, Kit Carson5 hr

Nearby

Red Flag Warnings in Kansas, 2010Red Flag Warnings in Colorado, 2010Red Flag Warnings in Nebraska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.